High Wind, Guadalupe Mountains of Culberson County
- When
- February 19, 7:38 AM MST to February 20, 8:38 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
An upper level storm system will approach West Texas and Southeast New Mexico Monday, resulting in increasing winds through the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system will approach West Texas and Southeast New Mexico Monday, resulting in increasing winds through the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 5:01 AM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 AM CST Mon Feb 19 2018
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Sfc flow is slowly starting to veer to SW, and will increase over
the next few hours, shunting low-lvl moisture east. As such, VFR
conditions are anticipated next 24 hours.
&&
.PREV DISCUSSION... /issued 450 AM CST Mon Feb 19 2018/
DISCUSSION...
Current water vapor imagery indicates a trough across the western
CONUS, and a dome of high pressure over the southeast, resulting
in continued southwesterly flow aloft over the region. This
southwesterly flow aloft is maintaining a conveyor of subtropical
moisture, and weak disturbances in this flow could provide enough
lift to generate showers and thunderstorms across portions of the
area today into tonight.
After a foggy start for some this morning, downslope flow will
result in temperatures this afternoon in the 70s and 80s for most
locations. High resolution guidance suggests the development of
showers and isolated thunderstorms across the higher terrain to
the southwest this afternoon, though activity should gradually
weaken as it moves northeastward off of the higher terrain.
Additionally, a dryline is expected to redevelop this afternoon
just east of the forecast area, which will retreat westward and
yield an opportunity for storms across the far eastern Permian
Basin and Lower Trans Pecos this evening into tonight. While
severe weather is not anticipated, some storms that develop may
be capable of producing small hail, gusty winds, and moderate
rainfall. In addition to the chances for precipitation today,
breezy to windy conditions are also expected, especially across
the higher terrain and adjacent plains. A High Wind Warning
remains in effect through this evening for the Guadalupe
Mountains, and a Wind Advisory has also been issued for the Eddy
County Plains and the Van Horn/Hwy 54 corridor, where winds could
gust up to 50 mph from late this morning through this evening.
As the western CONUS trough nears the region on Tuesday,
temperatures will cool slightly, though still remain above normal
with highs in the 60s and 70s for most. However, the string of
above normal temperatures looks to come to an end on Wednesday, as
a cold front moves into northern portions of the forecast area
early Wednesday morning, and progresses southward through the day.
Given the timing of the front, there's quite a bit of uncertainty
regarding high temperatures Wednesday afternoon, but it looks
like there will be a wide range of temperatures across the
forecast area. Highs Wednesday will likely struggle make it out of
the 40s across the northern Permian Basin, but could still reach
the 60s and 70s south of I-10. While most of the area will remain
dry Wednesday, a few showers are possible with the front, mainly
across far eastern zones where moisture will be available. Another
cool day is on tap for Thursday with light easterly surface flow
and abundant cloudcover. A warm-up is then expected Friday into
next weekend, with temperatures returning to the 60s and 70s for
most of the area, and precipitation chances confined mainly to far
eastern portions of the forecast area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 77 54 73 34 / 20 20 0 20
Carlsbad 75 45 65 37 / 10 0 0 0
Dryden 84 58 82 51 / 20 30 0 20
Fort Stockton 79 51 73 42 / 20 20 0 10
Guadalupe Pass 64 40 56 38 / 10 10 0 0
Hobbs 72 43 64 33 / 10 0 0 0
Marfa 71 39 68 34 / 20 10 0 0
Midland Intl Airport 77 52 71 36 / 20 20 0 20
Odessa 77 51 70 36 / 20 20 0 20
Wink 80 47 71 38 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory from 8 AM this morning to 8 PM MST this evening
for Eddy County Plains.
TX...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains.
Wind Advisory from 9 AM CST /8 AM MST/ this morning to 9 PM CST
/8 PM MST/ this evening for Van Horn and Highway 54
Corridor.
&&
44/84/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 333 AM CST Mon Feb 19 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 333 AM CST Mon Feb 19 2018 /233 AM MST Mon Feb 19 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible over West Texas this afternoon and tonight, especially over the lower Trans Pecos and southeast Permian Basin. Any storms that do develop will be accompanied by occasional lightning. High winds are expected in the guadalupe Mountains through this evening. Increased winds are also anticipated on the adjacent plains. A High Wind Warning and Wind Advisory are in effect. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732625, 732626.